ADHD Home > Ritalin Weight Change

Ritalin® (methylphenidate hydrochloride) is a medication used to treat narcolepsy and attention deficit hyperactivity disorder (ADHD). As with any medicine, side effects are possible with Ritalin, and changes in weight were reported in clinical trials.
 
Specifically, these clinical studies showed that Ritalin commonly caused weight loss. Although weight loss may be a desirable side effect for some children and teens, too much weight loss can be a problem for growing bodies.
 
In some cases, waiting until after breakfast to take Ritalin may help with loss of appetite and/or weight loss. If your child or teenager seems to be losing too much weight, talk to your healthcare provider. There are other ADHD medications that may not cause these problems for your child.
 
On occasion, healthcare providers may prescribe Ritalin as a weight loss medicine, but this is not an approved use.
 
(Click Ritalin and Weight Loss to learn more about this possible side effect, including the results of clinical studies on this topic, other things you can do if weight loss happens, and why you should report it to your healthcare provider.)
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Advertisement
Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2020 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.